Hail, McClain
- When
- June 12, 3:48 AM CST
- Where
- McClain County, 4.37 mi NW of Goldsby
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.190, -97.540
MPing report.
As strong low-level flow increased in the vicinity of a warm front (across the Red River Valley), widespread strong to severe thunderstorm development occurred across the southern half of the forecast area during the early morning of the 12th. Given a mesoscale environment characterized by high magnitudes of elevated instability and deep-layer wind shear, the strongest storms produced reports of…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
As strong low-level flow increased in the vicinity of a warm front (across the Red River Valley), widespread strong to severe thunderstorm development occurred across the southern half of the forecast area during the early morning of the 12th. Given a mesoscale environment characterized by high magnitudes of elevated instability and deep-layer wind shear, the strongest storms produced reports of large to very large hail. This included reports of baseball-sized hail near the town of Elgin in northeast Comanche County. A few reports of thunderstorm wind were also received across southeast Oklahoma as storms grew upscale. By the afternoon, sufficient (elevated) instability and wind shear remained such that additional storm development, in the vicinity of a stationary boundary across north Texas, produced reports of sub-severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 12, 1:03 AM CST, 2 hours 45 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 203 AM CDT Mon Jun 12 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Today and tonight) Issued at 202 AM CDT Mon Jun 12 2023 From the atmosphere that brought you "June in May", we now present: "May in June". Storms will be possible along and north of a warm front today and tonight, but the severe threat will be modulated by the ability of instability as temps struggle to get out of the 70s - not something you often get to type one week from the summer solstice around here! Chances for storms will begin this morning as winds in the 850-700 mb layer veer around to southerly and tighten up a warm frontal zone aloft. This will encourage unseasonably strong isentropic ascent. There several possible ways that this could play out in convection evolution; the 0Z HREF members mostly suggested that a powerful complex of storms currently marching eastward across northeast New Mexico could grow upscale into an MCS that sweeps across western and central Oklahoma this morning, with a damaging wind and hydro threat. Other models have suggested that the storms that develop within this frontal zone may take on more of a nature of warm conveyor storms that gradually become rooted in 1,000-2,000 J/kg of CAPE at the top of the warm nose, with a hail threat. The caveat is that the RAP and HRRR have both been trending rather dramatically tonight toward a weaker warm front aloft. Instead of reaching central Oklahoma and focusing storms there, this would bring the best chance for rain to the Red River Valley this morning. Trends will continue to be watched to see where the low-end severe and hydro threats may materialize. Later today, a belt of 50-70 knot westerlies aloft within the STJ will overspread our area, tightening a triple point cyclone across north Texas. To its east, a warm front will sharpen at the surface. Currently model forecasts show that front ending up right along the Red River Valley, but this will be highly dependent on the degree of convection we see this morning. Storms will develop along and south of the warm front this afternoon, with a risk of very large (2-4 inch) hail. The tornado risk is not particularly high, but may be locally maximized along the front itself. The likeliest areas for these hazards will be directly north of the Red River across south central Oklahoma and adjacent parts of western north Texas, where the front has about a 30 percent chance of reaching by this afternoon. If, as is more likely than not, our entire area remains within the postfrontal airmass to the north, then the primary hazard today will be for storms to develop within the continued isentropic ascent zone amid very rich tropospheric moisture. Elevated instability will be modest, but storms may pose a transient severe hail risk. Storm motions will be nontrivial, but the deep moisture will pose a risk for flooding in any areas that see multiple storms this afternoon and evening, especially if that area coincides with where storms occur this morning. Highs today will be unseasonably cool as widespread cloud cover and rain dominate across our area. In fact, record cool highs may be threatened, particularly at Lawton where today's forecast matches the record cold high of 75. This evening, upslope storms across Colorado and New Mexico will try to work into northwest Oklahoma. Given the interference that the front will experience trying to get into this region, it is unclear that any upscale growth will occur to bring an MCS into the area, but the risk is at least worth monitoring. Lows will be from the mid- 60s to the south to the upper-50s to the north, with lingering rain and storm chances across southeastern and central Oklahoma. Meister && .LONG TERM... (Tuesday through Sunday) Issued at 202 AM CDT Mon Jun 12 2023 One more day of unseasonably spring-like weather will occur tomorrow as highs remain rather low, with storm chances area-wide. The focus looks to be across east central Oklahoma during the day, although storm interactions today and tonight will likely dictate any focuses for convection. Severe weather is possible across southeast and south central Oklahoma on Tuesday, with large hail being the primary concern. Furthermore, with models showing 1-3 inches of rain falling in this region, flooding will be a minor concern. Things will begin to clear out as we get later into the week and ridging starts to build in aloft. This will potentially provide us with a reprieve from our daily 20-40 PoPS, but at the cost of increasing high temperatures that will let many areas make their first run at 100 of the year by the end of the week. Another trough will be kicked up by the STJ and potentially influence our forecast this coming weekend. Meister && .AVIATION... (06Z TAFS) Issued at 1050 PM CDT Sun Jun 11 2023 Showers and thunderstorms are expected to move into and develop across northwestern and central OK late tonight through early Monday morning. Additional rain chances will be possible during late Monday afternoon. MVFR cigs could develop over a couple of the terminals tomorrow. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 75 63 77 61 / 70 50 30 20 Hobart OK 74 62 78 59 / 60 20 10 10 Wichita Falls TX 79 66 86 64 / 60 20 0 10 Gage OK 73 58 76 56 / 50 40 20 10 Ponca City OK 77 58 81 59 / 20 40 30 20 Durant OK 77 66 84 65 / 70 60 30 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...04 LONG TERM....04 AVIATION...03
Hazardous Weather Outlook National Weather Service Norman OK 217 AM CDT Mon Jun 12 2023 OKZ004>048-050>052-TXZ083>090-130730- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 217 AM CDT Mon Jun 12 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Showers and thunderstorms will be possible this morning across western, southern and central Oklahoma and western north Texas. Gusty winds and small hail will be possible. A chance of storms will exist across our entire area this afternoon and evening, with large to very large hail possible across far southern Oklahoma. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... .Thunderstorms... Thunderstorms will be possible across our entire area again on Tuesday. The greatest potential will be across southern and eastern Oklahoma, where large hail and gusty winds may occur. Low thunderstorm chances will continue across parts of the area into Sunday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
215 AM CDT Mon Jun 12 2023
TXZ089-120745-
Archer TX-
215 AM CDT Mon Jun 12 2023
...A strong thunderstorm will impact portions of southern Archer
County through 245 AM CDT...
At 214 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Megargel, moving east-northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Archer City and Megargel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3340 9895 3345 9895 3363 9851 3340 9850
TIME...MOT...LOC 0714Z 248DEG 44KT 3338 9888
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
..speg.Special Weather Statement
National Weather Service Norman OK
259 AM CDT Mon Jun 12 2023
TXZ090-120830-
Clay TX-
259 AM CDT Mon Jun 12 2023
...A strong thunderstorm will impact portions of southern Clay County
through 330 AM CDT...
At 259 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Windthorst, moving east-northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Windthorst, Shannon, and Joy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3359 9842 3374 9806 3347 9805 3347 9842
TIME...MOT...LOC 0759Z 248DEG 34KT 3350 9839
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
..speg.Special Weather Statement
National Weather Service Norman OK
332 AM CDT Mon Jun 12 2023
TXZ090-120900-
Clay TX-
332 AM CDT Mon Jun 12 2023
...A strong thunderstorm will impact portions of southeastern Clay
County through 400 AM CDT...
At 332 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Bellevue, moving east-northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bellevue, Newport, and Vashti.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3359 9817 3366 9798 3347 9798 3346 9810
3347 9817
TIME...MOT...LOC 0832Z 257DEG 39KT 3356 9800
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
..speg.Special Weather Statement
National Weather Service Norman OK
405 AM CDT Mon Jun 12 2023
OKZ021-120930-
Beckham OK-
405 AM CDT Mon Jun 12 2023
...A strong thunderstorm will impact portions of northwestern Beckham
County through 430 AM CDT...
At 405 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Sweetwater, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sayre, Sweetwater, and Texola.
This includes Interstate 40 between mile markers 15 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3542 10000 3542 9958 3543 9957 3543 9954
3526 9953 3523 10000
TIME...MOT...LOC 0905Z 260DEG 39KT 3534 9992
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
..speg.Special Weather Statement
National Weather Service Norman OK
432 AM CDT Mon Jun 12 2023
OKZ024-025-027>029-121000-
Grady OK-Oklahoma OK-Canadian OK-Cleveland OK-McClain OK-
432 AM CDT Mon Jun 12 2023
...Strong thunderstorms will impact portions of northeastern Grady,
southwestern Oklahoma, northern Cleveland, southeastern Canadian and
northwestern McClain Counties through 500 AM CDT...
At 432 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles east of Tuttle to near Bridge Creek.
Movement was east at 30 mph.
HAZARD...Wind gusts of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southern Oklahoma City, Norman, Moore, Newcastle, Blanchard, Mustang,
Noble, Tuttle, Goldsby, Bridge Creek, Stanley Draper Lake, and
western Lake Thunderbird.
This includes the following highways...
Interstate 35 between mile markers 101 and 121.
Interstate 40 between mile markers 167 and 171.
Interstate 44 between mile markers 93 and 114.
Interstate 240 between mile markers 9 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3539 9717 3510 9736 3517 9785 3539 9771
TIME...MOT...LOC 0932Z 271DEG 28KT 3533 9768 3524 9774
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
..speg.The Norman radar (KTLX), 29 km away, was scanning. The volume nearest the first event began at 09:50 UTC.
25 hail, 3 thunderstorm wind. Local standard time, as filed.
MPing report.
MPing report.
Multiple caller and social media reports across southeast Norman.
MPing report.
MPing report.
MPing report.
MPing report.
MPing report.
MPing report.
Social media photo.
MPing report. Time is radar estimated.
Time is radar estimated.
Numerous social media images of golf ball to tennis ball size hail. Damage to vehicles also noted. Time is radar estimated.
Numerous social media images of golf ball to tennis ball size hail. Time is radar estimated.
Time is radar estimated.
Time is radar estimated.
Social media image of a 12 24-inch diameter tree snapped near the base. Time is radar estimated.
MPing report.
Small tree limbs and power lines down due to thunderstorm wind. Time is radar estimated.
Social media image showing damage to several large trees and a small greenhouse.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109109, 1109113, 1109116, 1109119, 1109121, 1109168, 1109128, 1109133, 1109165, 1109160, 1109166, 1109167, 1109191, 1109170, 1109205, 1109206, 1109208, 1109210, 1115648, 1109211, 1109212, 1109213, 1109214, 1115646, 1109241, 1109216, 1109217, 1109228.